Alert archive / Washington / Red Flag Warnings in 2014

Red Flag Warning 16, NWS Spokane, WA

September 10, 2014

NWS Spokane, WA issued this red flag warning at Sep 10, 2014, 5:30 AM PDT. It took effect at Sep 10, 2014, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2014, 5:30 AM PDT (12:30 UTC)
In effect from
Sep 10, 2014, 11:00 AM PDT
Expired
Sep 10, 2014, 8:00 PM PDT
In force
9 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WWUS86 KOTX 101230
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
530 AM PDT WED SEP 10 2014

...RED FLAG WARNING IN EFFECT FROM LATE MORNING THROUGH 
WEDNESDAY EVENING FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY
VALUES...

.A COLD FRONT WILL DROP SOUTH THROUGH THE INLAND NORTHWEST TODAY. 
DRY AIR COMING INTO THE OKANOGAN VALLEY WILL COMBINE WITH
INCREASING WINDS THROUGH THE AFTERNOON. STRONGEST WINDS ARE
EXPECTED FROM 1100 AM TO 400 PM.


WAZ684-102300-
/O.NEW.KOTX.FW.W.0016.140910T1800Z-140911T0300Z/
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
530 AM PDT WED SEP 10 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 684...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING.

* AFFECTED AREA: FIRE WEATHER ZONE 684 EAST WASHINGTON 
  OKANOGAN/METHOW VALLEYS (ZONE 684).

* WINDS: NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITIES: 13 TO 20 PERCENT.

* IMPACTS: THE COMBINATION OF WINDS...LOW HUMIDITY AND DRY FUELS
  MAY RESULT IN RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL. 

&&

$$
2 follow-up statements
651 
WWUS86 KOTX 102115
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
215 PM PDT WED SEP 10 2014

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR
BREEZY WINDS AND LOW RELATIVE HUMIDITY VALUES...

.A COLD FRONT WILL DROP SOUTH THROUGH THE INLAND NORTHWEST TODAY.
DRY AIR COMING INTO THE OKANOGAN VALLEY WILL COMBINE WITH
INCREASING WINDS THROUGH THE AFTERNOON. STRONGEST WINDS ARE
EXPECTED FROM 1100 AM TO 400 PM.

WAZ684-110300-
/O.CON.KOTX.FW.W.0016.000000T0000Z-140911T0300Z/
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
215 PM PDT WED SEP 10 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR BREEZY WINDS AND LOW RH FOR FIRE WEATHER ZONE 684...

* AFFECTED AREA: FIRE WEATHER ZONE 684 EAST WASHINGTON 
  OKANOGAN/METHOW VALLEYS (ZONE 684).

* WINDS: NORTH 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITIES: 13 TO 20 PERCENT.

* IMPACTS: THE COMBINATION OF WINDS...LOW HUMIDITY AND DRY FUELS 
  MAY RESULT IN RAPID FIRE SPREAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
868 
WWUS86 KOTX 110249
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
749 PM PDT WED SEP 10 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM...

.BREEZY NORTHERLY WINDS WILL CONTINUE OVERNIGHT HOWEVER HUMIDITIES
WILL RISE OUT OF CRITICAL THRESHOLDS.

WAZ684-110400-
/O.EXP.KOTX.FW.W.0016.000000T0000Z-140911T0300Z/
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
749 PM PDT WED SEP 10 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 684...

FOR THE REMAINDER OF TONIGHT...NORTH WINDS WILL DECREASE NEAR 10
MPH COUPLED WITH HUMIDITIES BETWEEN 45 AND 55 PERCENT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 10, 5:04 AM PDT, 26 minutes earlier.

Area forecast discussion, Sep 10, 5:04 AM PDT, 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
504 AM PDT WED SEP 10 2014

.SYNOPSIS...

A strong upper level trough will drop east of the Continental
Divide on today with much cooler temperatures expected to spill
into the Inland Northwest. Temperatures on today and Thursday
will be more indicative of readings in the beginning of October,
while sub-freezing conditions will be possible both Wednesday
night and Thursday night. Breezy north to northeast winds will
also accompany this cooling. A warming trend with dry and mostly
clear conditions will commence Friday and continue into the
weekend.

&&

.DISCUSSION...
Today and tonight: A cold front drops in with breezy to windy
conditions, below normal temperatures and the threat of a few
showers toward Idaho. The front was draped from the lower
Panhandle to the northern Cascades this morning and it will
continue to drop south through the next 24 hours, reaching the
OR/CA/NV border by Thursday morning. The primary lift, moisture
and instability skirts by the mountains of northeast WA and the
northern Panhandle with the upper trough. This is where slight
shower chances will linger through the day, before retreating
eastward and dissipating tonight as that upper trough slides east.
Otherwise drier air infiltrates the region behind the cold front,
leaving clearing skies from the north. The north-to-south pressure
gradient increases along the BC/US border. This will provide the
breezy northerly winds. These will initially be strongest down the
Okanogan Valley out through the western Columbia Basin, where the
CAA initially is strongest. The winds then expand out through the
Purcell Trench into the eastern Columbia Basin this afternoon and
evening. Winds will begin to abate later this evening into the
overnight, especially in the more sheltered northeast valleys.

In tandem with these winds will be drier air and relative
humidities are expected to drop toward critical values, especially
around the Okanogan Valley this afternoon and evening. Thus some
fire weather concerns exists in this area. This area will be
monitored for possible highlights.

Afternoon temperatures are expected to be below normal as that
colder air starts to invade. Overnight lows, in kind, will be
below normal over much of the region. Some locations may reach
freezing or a few degrees under. The sticky point is those winds.
If they are slower to abate, overnight temperatures will be slower
to fall and may limit the areal coverage of freezing/sub-freezing
temperatures. The main area right now is limited to the more
sheltered mountain valleys across the northeast WA and ID
Panhandle, so we will hold of on any freezing warnings for
tonight. /J. Cote'

Thurs through Saturday: In the wake of the strong short-wave
trough and cold fropa Wed, the western periphery of the
continental polar air mass that moves southeast across the
Canadian Prairie of Alberta and into Montana will help to bring a
substantially colder and drier air mass into the region. Once
pressure gradients decrease as the core of the nearly 1040 mb
anticyclone works its way along the Ern side of the continental
divide, very efficient nighttime cooling will lead to sub-freezing
low temps. The coldest of these temps will be in the valleys of
northern Wa and the N Idaho Panhandle Thurs Nt where the mixing
potential will remain the weakest. The only thing that may inhibit
this cooling potential will be a canopy of high clouds in advance
of a quick-moving short-wave that passes over Srn BC Fri. These
clouds are not expected to have a significant impact. bz

Saturday night through Tuesday night: High confidence can be
placed in models for the majority of the extended as they have
not deviated from the ridge depiction in many days. With the jet
stream and associated Pacific moisture being pushed well to our
north over the ridge, this period looks to remain dry minus one
caveat at the tail end. The ridge will bring mild and dry Pacific
air into the region allowing our temperatures to rise above
normal (5-10 degrees above normal) once again by the beginning of
next week. With the ridge in place, we will have a very dry air
mass with mainly light winds for much of the period. This coupled
with low dewpoints and limited clouds will allow for very
efficient radiational cooling at night brining low temps down into
the mid 30s and 40s Saturday night. As the ridge becomes more
established and the mild southwesterly flow persists, lows will
slowly rise into the low 40s and 50s for most which would be
considered seasonal for this time of year.

The one mentioned caveat is a cutoff low models have consistently
been placing in the pattern come late Monday into Tuesday. Models
have separated a bit on details with the Euro showing a much
weaker system than the more aggressive GFS. While the GFS has
remained rather consistent and much more so than the Euro, the
Euro I think makes more sense. The euro shows significant
weakening as the system encounters the ridge in place whereas the
GFS shows less decay. With the system entering the dry air mass I
would expect more weakening. Both models show less than ideal
moisture for widespread showers, but I was still hesitant to
completely cut POPs in the Blues until we see some better
agreement amongst models. Plenty of time still remains to nail
down the details of this system. Later in the week we can expect a
more organized system with more moisture and a better set up to
approach the region. /Fliehman

&&

.AVIATION...
12Z TAFS: A cold front drops through the region this morning and
afternoon, while drier high pressure this evening and tonight.
Look for areas of middle clouds this morning, with CIGS around
6-10kft. These will decrease from the north through the early to
mid afternoon. Winds will increase between mid-morning and early
afternoon as well, with gusts in the 17 to 23kt range possible at
most TAF sites. These will abate some after 02-05Z, but will still
remain in the marginally breezy category (above 10-15kt) through
the night around KCOE and KMWH. A few showers are possible near
the NE WA and north ID mtns through early evening, but otherwise
conditions will be mostly dry. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        65  38  65  34  71  36 /  10   0   0   0   0   0
Coeur d'Alene  64  38  64  33  71  37 /  10  10   0   0   0   0
Pullman        68  36  68  34  74  42 /  10   0   0   0   0   0
Lewiston       73  44  73  43  80  49 /  10   0   0   0   0   0
Colville       69  37  67  29  74  34 /  10   0   0   0   0   0
Sandpoint      60  34  62  30  68  35 /  20  10   0   0   0   0
Kellogg        58  35  59  31  67  36 /  30  10   0   0   0   0
Moses Lake     74  45  71  40  76  42 /   0   0   0   0   0   0
Wenatchee      73  47  71  43  75  48 /   0   0   0   0   0   0
Omak           70  40  69  35  75  40 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Freeze Warning from 11 PM Thursday to 11 AM PDT Friday for
     Northern Panhandle.

WA...Freeze Warning from 11 PM Thursday to 11 AM PDT Friday for
     Northeast Mountains-Okanogan Highlands.

&&
Hazardous weather outlook, Sep 9, 6:01 AM PDT, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
601 AM PDT TUE SEP 9 2014

IDZ003-026-027-WAZ031>035-041>044-101315-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
601 AM PDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-002-004-WAZ036>038-101315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
601 AM PDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRY AND COLD CANADIAN AIR MASS IS EXPECTED TO DROP IN MIDDLE
TO LATE THIS WEEK. THIS MAY RESULT IN LOW TEMPERATURES AT OR
BELOW FREEZING...STARTING IN THE NORTHERN MOUNTAIN VALLEYS
WEDNESDAY NIGHT INTO THURSDAY MORNING...AND POTENTIALLY EXPANDING
OVER A BROADER PORTION OF NORTHEAST WASHINGTON AND NORTH IDAHO
THURSDAY NIGHT INTO FRIDAY MORNING.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:37 AM PDTFreeze WarningOTXFerry, Okanogan, Pend Oreille, Spokane, Stevens54 hr

Nearby

Red Flag Warnings in Washington, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.